“When I started college, I saw giving up Zoloft as a way to embrace a new me. I knew I wouldn’t be able to convince a doctor that I was ready, so I just stopped taking the pills. In one week, I was dizzy, nauseated, having dramatic mood swings, and sleeping. A lot. Sometimes two or three days at a time.”
I read paragraphs like this every semester when a student has been suspended or dismissed, like this one, from their college for failing to meet the standards set towards degree completion.
Every fall, college students set foot on campuses across the U.S. with ideas they hope to realize and ideals they aspire to. It’s a heady time of new beginnings. One of the very few really when you think about it. It can be exhilarating and intoxicating.
Unfortunately, dozens if not hundreds of students decide to go off their medications as one way of embracing the new person they wish to be. I haven’t seen much written about it, but the effects are staggering. Not only to the individual, but to the community that tries to support them through the almost inevitable struggle to get back on track.
At the end of every semester, when students are headed home for some R&R, university faculty and administrators spend hours poring over final grades. In a percentage of cases, students haven’t earned high enough marks or enough credits to continue, so they are suspended or dismissed. Then the appeals process begins. I have read hundreds of them. Anecdotally, a strikingly large percentage involves students taking their medication regimen into their own hands without the benefit of a doctor’s guidance or any medical support whatsoever.
You know the common meds they are on (Prozac, Zoloft, Paxil, Celexa, Adderall, Lamictil, Tegretol, Ativan, Xanax, Lamictal, Klonopin) and the reasons (cepression, mood disorders, anxiety, ADD, ADHD, etc.).
A quick Internet search of possible effects of withdrawal from any one of these is enough to terrify you. Dizziness, “brain snaps,” trouble walking, sudden weight loss or gain, sleep disturbances, appetite issues. You name it.
While the body is adjusting to the lack of whatever the med provided, the student is trying mightily to move forward, to go to class, do homework, write papers, study for exams, and be present at their jobs, volunteer or intern positions, and dance/acting/music/student government groups. The stresses and strains on a college student without withdrawal are enormous. With withdrawal, it often becomes impossible.
The obvious question is: why aren’t the students reaching out for help in time to save their semester? Headiness makes us think we can handle things we can’t. Shame also makes us stay quiet and not reach out for help. Often until it’s too late.
I talk to parents and students about this at orientation every chance I get. But if anyone has any ideas for reaching people more effectively, please let me know.
For many years, as a dean at three Ivy League colleges and now as an AVP at a university with an extraordinary mission, I have had a front row seat to the obstacles to success that college students and their parents confront every year. Even at so-called elite, highly selective colleges such as Princeton, Harvard, and Columbia, where I spent some of my career, students struggle on a daily basis to remain healthy, happy, grounded, and to stay in school. I am dedicated to helping them.